Kentucky, 2016

Flash Flooding and Damaging Winds in Kentucky, August 5, 2016

August 5, 2016 · NWS PAH · 7 events in 5 counties and zones

Several large clusters of thunderstorms developed ahead of a cold front as it moved south into southern Illinois during the heat of the afternoon. Winds aloft were rather weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several large clusters of thunderstorms developed ahead of a cold front as it moved south into southern Illinois during the heat of the afternoon. Winds aloft were rather weak. However, the storms moved into a corridor of very moist and unstable air with surface dew points from 75 to 80. As low-level lapse rates steepened considerably in the afternoon, strong outflow wind gusts occurred with some multi-cell storm clusters. Local flash flooding resulted from the tropical moisture and weak steering winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 5:16 AM CST, 8 hours 44 minutes earlier.

Area forecast discussion, Aug 5, 5:16 AM CST, 8 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
616 AM CDT FRI AUG 5 2016

.UPDATE...
Issued at 616 AM CDT Fri Aug 5 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 253 AM CDT Fri Aug 5 2016

Above average confidence in the short term due to continued decent
model agreement.

Huge MCS to the north expected to start weakening any time now per
latest high resolution models, so the morning should be dry over
most of the area. Precipitation chances will increase from the
northwest starting late this morning as a frontal system approaches
from the northern plains.

Precipitation chances increase tonight area wide as the front
actually pushes southward into our CWA. It is forecast to transition
into a back door cold front as it moves slowly across our area
Saturday and become quasi-stationary just south of our CWA by early
Sunday morning. Consequently, we have POPs area wide tonight and
Saturday, but as drier high pressure filters in from the northeast,
POPs should be limited to areas west of the Mississippi River
Saturday night and Sunday.

After a brief respite Sunday evening, late Sunday night
precipitation chances make their way back into southeast Missouri
and southwest Illinois as the frontal boundary begins to lift back
to the northeast as a warm front in response to a system developing
over the central plains.

Temperatures will remain normal to slightly above normal through the
period with today being the warmest day. Heat index values should
top out between 105-107 this afternoon over most of southeast
Missouri, far southern Illinois, and far western Kentucky. A heat
advisory is in effect until 8 PM this evening for these areas. The
high pressure will provide some relief from the recent heat and
humidity toward the end of the period.

.LONG TERM...(Monday through Thursday)
Issued at 253 AM CDT Fri Aug 5 2016

Sfc high pressure will be centered across the Great Lakes region
into the New England states and then nose down into our area to
start off the long term period. We continue to see the deepest
moisture confined to areas immediately to our west and northwest.
Will maintain keep small POPS in parts of SEMO for Monday due to the
close proximity to this deeper moisture. As mentioned last night, we
will have to watch any activity that comes across Missouri toward
the area on Monday in association with a weak upper wave, but models
really dry up any activity before it reaches us.

Chances for any organized convection appear to be fairly low for the
rest of the week as the upper ridge builds overhead and upper flow
becomes non existant. The latest GFS is little more robust with QPF
especially by Wed/Thurs when it tries to bring an upper trough into
the region. It is also advertising bringing in additional moisture
northwestward from a system moving in the Gulf coast states by
Tuesday. The GFS ensemble precip mean mimics the operational GFS in
its trends as well. The ECMWF maintains a pretty stout upper ridge
in place which tends to deflect any organized storms from our
region. In any event, we have very warm and humid conditions that
will be in place during the week. Air mass type storms, mainly
diurnal, will be likely, just unsure of the actual coverage right
now. Would like to see some additional model consistency of upper
level features before raising POPs anymore than 15-30%, especially
further out in time.

No real temperature swings appear to be in the forecast for the
upcoming week. Highs in the upper 80s to around 90 degrees and lows
in the lower 70s should be commonplace.

&&

.AVIATION...
Issued at 616 AM CDT Fri Aug 5 2016

With the approach of a front today, shower and thunderstorm
activity will increase from the north and west. Could see MVFR
cigs/vsbys in SHRA/TSRA, otherwise VFR. Winds either calm or
variable AOB 5 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 8 PM CDT this evening for ILZ092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006.

&&

SHORT TERM...JP
LONG TERM...CW
AVIATION...JP
Hazardous weather outlook, Aug 5, 2:15 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT FRI AUG 5 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
315 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE FROM THE NORTHWEST TODAY WITH
THE APPROACH OF A FRONT. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY HAZARDS.

PATCHY FOG EARLY THIS MORNING MAY REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS.

HEAT INDICES WILL TOP OUT AROUND 103-106 DEGREES THIS AFTERNOON
OVER MOST OF SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND FAR
WESTERN KENTUCKY. SEE HEAT ADVISORY FOR ADDITIONAL DETAILS.
ELSEWHERE ACROSS THE OUTLOOK AREA READINGS WILL TOP OUT IN THE
98-102 DEGREE RANGE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT ANY REPORTS
OF HEAVY RAINFALL WOULD BE APPRECIATED.

JP

The radar

The Ft Campbell radar (KHPX), 52 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Muhlenberg

When
August 5, 2:00 PM CST
Where
Muhlenberg County, Greenville to 2 mi NNE of Greenville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.200, -87.180

Trees and power lines were blown down in Greenville. Several large limbs were down on U.S. Highway 62 between Powderly and Greenville.

Flash Flood, Daviess

When
August 5, 2:00 PM CST to 3:00 PM CST
Where
Daviess County, 4.75 mi SE of Red Hill to 4.59 mi SE of Red Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.580, -86.980

Flash flooding of the north fork of Barnett Creek sent water rushing over a secondary road near where it intersects U.S. Highway 231.

Thunderstorm Wind, Todd

When
August 5, 3:21 PM CST
Where
Todd County, 1 mi NW of Hadensville to Hadensville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.680, -87.143

A couple of trees and limbs were blown down.

Thunderstorm Wind, Ballard

When
August 5, 4:03 PM CST to 4:05 PM CST
Where
Ballard County, La Center to Kevil
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
37.070, -88.980

A large tree fell through a home in La Center. Tree limbs were down in Kevil.

Thunderstorm Wind, McCracken

When
August 5, 4:07 PM CST to 4:12 PM CST
Where
McCracken County, 2 mi SW of West Paducah to West Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.059, -88.776

In West Paducah, a large tree was down on a house. A couple miles southwest of West Paducah, a tree was down on a road.

Flash Flood, McCracken

When
August 5, 4:25 PM CST to 5:30 PM CST
Where
McCracken County, 0.77 mi NNE of Ragland to 1.41 mi NNE of Grahamville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.180, -88.895

Water was over Highway 358 in many places between West Paducah and the Ballard County line. Water was over portions of several other roads, including Highway 1564 near the Ballard County line.

Flash Flood, Ballard

When
August 5, 4:40 PM CST to 5:30 PM CST
Where
Ballard County, 1.65 mi N of Wickliffe to 1.71 mi SW of Gum Corners
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.994, -89.077

U.S. Highway 60 was flooded along a small creek between Wickliffe and La Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650262, 652342, 650259, 650263, 650264, 652348, 652346.